Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 97, NWS Birmingham, AL

April 5, 2012Dallas County, Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2012, 11:44 AM CDT for Dallas County, Marengo County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2012, 11:44 AM CDT (16:44 UTC)
Expired
Apr 5, 2012, 12:30 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Dallas County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 12:05 PM CDTTSTM WND DMG4 Wsw Selma, ALTREE REPORTED DOWN NEAR SELMA AND PEA SIZED HAIL REPORTED BY COUNTY DEPUTIES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 9:14 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WUUS54 KBMX 051644
SVRBMX
ALC047-091-051730-
/O.NEW.KBMX.SV.W.0097.120405T1644Z-120405T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1230 PM CDT

* AT 1142 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SWEET WATER TO CENTRAL MILLS...
  AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL MILLS...SWEET WATER...WAYNE...DIXONS MILL...SHILOH...BOGUE
  CHITTO...SHAWNEE AND SURGINER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3207 8810 3207 8807 3210 8805 3232 8753
      3231 8742 3236 8742 3246 8718 3239 8705
      3204 8703 3204 8718 3219 8733 3226 8745
      3226 8751 3214 8752 3212 8762 3200 8763
      3198 8792 3200 8811
TIME...MOT...LOC 1644Z 266DEG 32KT 3212 8788 3226 8745

$$

61
2 follow-up statements
514 
WWUS54 KBMX 051712
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 PM CDT THU APR 5 2012

ALC091-051721-
/O.CAN.KBMX.SV.W.0097.000000T0000Z-120405T1730Z/
MARENGO AL-
1212 PM CDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARENGO COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3230 8741 3239 8716 3239 8705 3204 8703
      3204 8718 3219 8733 3224 8741
TIME...MOT...LOC 1711Z 266DEG 32KT 3205 8762 3226 8716

$$

ALC047-051730-
/O.CON.KBMX.SV.W.0097.000000T0000Z-120405T1730Z/
DALLAS AL-
1212 PM CDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DALLAS COUNTY UNTIL 1230 PM CDT...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM VINELAND TO FIVE POINTS...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  OLD CAHABA PARK...SKYHARBOR AIRPORT...TILDEN AND CARLOWVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3230 8741 3239 8716 3239 8705 3204 8703
      3204 8718 3219 8733 3224 8741
TIME...MOT...LOC 1711Z 266DEG 32KT 3205 8762 3226 8716

$$

61
369 
WWUS54 KBMX 051727
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 PM CDT THU APR 5 2012

ALC047-051737-
/O.EXP.KBMX.SV.W.0097.000000T0000Z-120405T1730Z/
DALLAS AL-
1227 PM CDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS COUNTY
WILL EXPIRE AT 1230 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3230 8741 3239 8716 3239 8705 3204 8703
      3204 8718 3219 8733 3224 8741
TIME...MOT...LOC 1727Z 266DEG 32KT 3205 8745 3225 8699

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:42 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 5, 10:42 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT THU APR 5 2012

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

INTENSE BOW ECHO CURRENTLY MOVING INTO THE WESTERN COUNTIES AND
BECOMING MORE ORGANIZED. NEAR SURFACE LAYER IS WARMING INTO THE
70S AHEAD OF THE LINE CREATING HIGHER VALUES OF SURFACE BASED
CAPE. DAMAGING WINDS WILL BE MORE EASILY TRANSPORTED TO THE
SURFACE AS A RESULT. 0-6 KM BULK SHEAR OF 50 TO 60 KNOTS AND
INCREASING CAPE SUGGESTS THIS BOW TO HOLD TOGETHER FOR A
WHILE...POSSIBLY TRACKING ALL THE WAY ACROSS THE STATE WITH
DAMAGING WINDS AND HAIL. OTHER STORMS MAY DEVELOP AHEAD OF THE
LINE AND BECOME SEVERE.

THE DEVELOPMENT OF CONVECTION BEHIND THE MORNING MCS IS
QUESTIONABLE DUE TO CLOUDINESS...BUT COLD AIR ADVECTION ALOFT AND
STEEP LAPSE RATES SUGGEST THAT CONVECTION WILL DEVELOP JUST AHEAD
OF THE MID LEVEL LOW WITH THE SUPPORT OF THE UPPER JET MAX. 500 MB
TEMPS OF -17 TO -19 C WILL EASILY SUPPORT HAIL WITH ANY STORMS
THAT DEVELOP LATER THIS AFTERNOON EVEN THOUGH CAPE VALUES WILL BE
RATHER LOW...ON THE ORDER OF 500 TO 1000 J/KG.

RAISED POPS AND TRIED TO ACCOUNT FOR EFFECTS OF CONVECTION ON
HOURLY TEMPS.

GRANTHAM/87

&&

.AVIATION...
12Z TAF DISCUSSION.

LARGE UPPER LOW SPINNING OVER WESTERN ARKANSAS WILL TRIGGER NUMEROUS
SHOWERS AND TSTMS ACROSS CENTRAL ALABAMA AS IT TRACKS EASTWARD
TOWARDS ALABAMA.  THERE HAS BEEN SOME LCL IFR VSBYS DUE TO FOG...BUT
THIS SHOULD CLEAR BY 13Z.

FORECAST WILL BE DIFFICULT TODAY DUE TO THE TIMING OF THE CLUSTERS
OF CONVECTION DEVELOPING AHEAD OF UPPER LOW. THE MAJORITY OF THE
CONVECTION SHOULD BE AFFECT TAF SITES BETWEEN 15Z AND 21Z...AND
INCLUDED TEMPO TSRA DURING THIS TIME FRAME.  ANY OF THE STORMS THIS
AFTERNOON AND EVENING WILL HAVE THE CHANCE TO PRODUCE LARGE HAIL. AS
THE CENTER OF THE UPPER LOW PASSES ACROSS CENTRAL ALABAMA BETWEEN
00Z AND 06Z...THERE COULD BE ANOTHER ROUND OF STORMS PRODUCING LARGE
HAIL.  NORTHWEST WINDS OF 5-10 KNOTS AND DRIER AIR BEHIND EXITING
UPPER LOW SHOULD KEEP CIGS ABOVE 3000 FEET AGL AND VSBYS AOA 5 MILES
AFTER 06Z.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  49  72  46  74 / 100  30  10   0   0
ANNISTON    74  52  72  47  74 /  90  40  10   0   0
BIRMINGHAM  72  51  73  50  74 / 100  30  10   0   0
TUSCALOOSA  72  52  75  49  76 / 100  20   0   0   0
CALERA      72  53  74  51  75 / 100  30  10   0   0
AUBURN      75  55  72  50  73 /  90  30  10   0   0
MONTGOMERY  75  55  76  52  76 /  90  30  10   0   0
TROY        75  54  76  49  74 /  90  30  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/58
Hazardous weather outlook, Apr 5, 5:44 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 AM CDT THU APR 5 2012

ALZ011>015-017>050-061045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT FOR ALL OF CENTRAL
ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW AT
THIS TIME. THERE MAY BE MORE THAN ONE WAVE OF STORMS THAT MOVE
THROUGH CENTRAL ALABAMA THROUGHOUT THE DAY BETWEEN THE HOURS OF
10 AM AND 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THURSDAY.

In the hours before

Local storm report, Apr 5, 10:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 AM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             PANOLA                  32.95N 88.27W
04/05/2012  E1.50 INCH       SUMTER             AL   PUBLIC

            PING PONG BALL SIZED HAIL REPORTED IN PANOLA.

&&

JTALLEY
Local storm report, Apr 5, 11:01 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             HAVANA                  32.90N 87.62W
04/05/2012  E1.75 INCH       HALE               AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED IN HAVANA.

&&

JTALLEY
Local storm report, Apr 5, 11:15 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     TSTM WND DMG     2 E TOMBIGBEE RIVER AT  32.85N 88.12W
04/05/2012                   GREENE             AL   EMERGENCY MNGR

            TREE REPORTED DOWN ON ALABAMA HIGHWAY 39 ABOUT 2 MILES
            NORTHEAST OF GAINESVILLE.

&&

JTALLEY
Special weather statement, Apr 5, 11:27 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT THU APR 5 2012

ALZ039-051715-
MARENGO AL-
1127 AM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 1215 PM
CDT...

AT 1123 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NANAFALIA...OR 14 MILES SOUTHWEST OF LINDEN...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  SWEET WATER...
  PIN HOOK...
  WAYNE...
  DIXONS MILL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3215 8804 3215 8802 3218 8801 3223 8802
      3247 8780 3245 8753 3220 8753 3213 8756
      3212 8762 3200 8762 3200 8765 3198 8767
      3201 8806
TIME...MOT...LOC 1628Z 266DEG 25KT 3214 8790

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:41 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter64 min
Apr 5, 10:26 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa64 min
Apr 5, 11:07 AM CDTSevere Thunderstorm WarningBMXBibb, Perry53 min
Apr 5, 11:27 AM CDTSpecial Weather StatementBMXMarengo48 min
Apr 5, 12:03 PM CDTSpecial Weather StatementBMXChilton, Shelby57 min
Apr 5, 12:21 PM CDTSpecial Weather StatementBMXAutauga, Lowndes54 min
Apr 5, 12:28 PM CDTSpecial Weather StatementBMXDallas32 min
Apr 5, 12:49 PM CDTSpecial Weather StatementBMXCoosa, Elmore56 min
Apr 5, 12:56 PM CDTSpecial Weather StatementBMXMontgomery64 min
Apr 5, 3:56 PM CDTSpecial Weather StatementBMXMarion49 min
Apr 5, 4:17 PM CDTSevere Thunderstorm WarningBMXLamar28 min
Apr 5, 4:41 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion49 min
Apr 5, 4:52 PM CDTSpecial Weather StatementBMXPickens38 min
Apr 5, 5:09 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston66 min
Apr 5, 5:24 PM CDTSpecial Weather StatementBMXHale51 min
Apr 5, 5:36 PM CDTSpecial Weather StatementBMXTuscaloosa39 min
Apr 5, 5:38 PM CDTSevere Thunderstorm WarningBMXWalker52 min
Apr 5, 5:59 PM CDTSpecial Weather StatementBMXJefferson46 min
Apr 5, 6:06 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
Apr 5, 6:09 PM CDTSpecial Weather StatementBMXDallas51 min
Apr 5, 6:14 PM CDTSpecial Weather StatementBMXBlount46 min
Apr 5, 6:18 PM CDTSpecial Weather StatementBMXChilton42 min
Apr 5, 6:25 PM CDTSpecial Weather StatementBMXBibb65 min
Apr 5, 6:27 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes48 min
Apr 5, 6:28 PM CDTSpecial Weather StatementBMXShelby47 min
Apr 5, 6:33 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby42 min
Apr 5, 6:37 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Elmore, Perry53 min
Apr 5, 6:43 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.